Advances in Differential Equations

Non-existence of travelling front solutions of some bistable reaction-diffusion equations

H. Berestycki and F. Hamel

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This work deals with travelling fronts solutions of some reaction-diffusion equations in an infinite cylinder in dimension $\ge 2$. The problem is set in $\Sigma=\{(x_1,y)\in{\mathbb R}\times\omega\}$ where $\omega\subset{\mathbb R}^{N-1}$ is a bounded and smooth domain with outward normal $\nu$. The equations, with unknowns $c\in {\mathbb R}$ and $u\in C^2(\overline{\Sigma})$, are $$ (P) \qquad\qquad \left\{\begin{array}{rl} \Delta u-(c+\alpha(y))\ \partial_{1}u+f(u)=0 & \hbox{ in }\Sigma={\mathbb R}\times\omega\\ \displaystyle{\frac{\partial u }{\partial\nu}}=0 & \hbox{ on }\partial\Sigma= {\mathbb R}\times\partial\omega\\ u(-\infty,\cdot)=0\hbox{ and }u(+\infty,\cdot)=1 & \end{array} \right. $$ The function $\alpha \in C^0(\overline{\omega})$ is given. The nonlinearity $f$ is assumed to be of the ``bistable type": it changes sign once in $(0,1)$. Berestycki and Nirenberg [8] proved that if $\omega$ is convex then the problem has a solution. Here, by using the invariance by translation and the sliding method, we construct an example of a non-convex domain $\omega$ and of a function $\alpha$ for which we prove that $(P)$ has no solutions. This is in sharp contrast with other types of nonlinearities for which solutions exist whatever $\omega$ may be.

Article information

Source
Adv. Differential Equations Volume 5, Number 4-6 (2000), 723-746.

Dates
First available in Project Euclid: 27 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.ade/1356651345

Mathematical Reviews number (MathSciNet)
MR1750116

Zentralblatt MATH identifier
0988.35081

Subjects
Primary: 35K57: Reaction-diffusion equations
Secondary: 35A18: Wave front sets 35B05: Oscillation, zeros of solutions, mean value theorems, etc. 35B40: Asymptotic behavior of solutions

Citation

Berestycki, H.; Hamel, F. Non-existence of travelling front solutions of some bistable reaction-diffusion equations. Adv. Differential Equations 5 (2000), no. 4-6, 723--746. https://projecteuclid.org/euclid.ade/1356651345.


Export citation